Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 231, NWS Springfield, MO

May 22, 2006Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2006, 6:39 PM CDT for Jasper County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2006, 6:39 PM CDT (23:39 UTC)
Expired
May 22, 2006, 7:30 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Jasper County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 222339
SVRSGF
MOC097-230030-
/O.NEW.KSGF.SV.W.0231.060522T2339Z-060523T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 730 PM CDT.

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF JASPER...OR 9 MILES NORTHEAST OF CARTHAGE...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CARTHAGE BY 715 PM CDT.
  6 MILES NORTHWEST OF I-44 NEAR MILE MARKER 20 BY 725 PM CDT.

THE TOWNS OF MAPLE GROVE...AVILLA...DUDENVILLE...CARYTOWN AND
BROOKLYN HEIGHTS ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3706 9439 3706 9407 3734 9410 3735 9444

$$

HATCH
1 follow-up statement
000 
WWUS53 KSGF 230013
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT MON MAY 22 2006

MOC097-230030-
/O.CON.KSGF.SV.W.0231.000000T0000Z-060523T0030Z/
JASPER MO-
713 PM CDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JASPER COUNTY
UNTIL 730 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR I-44 NEAR MILE MARKER 20...OR 8 MILES SOUTHEAST OF
CARTHAGE...AND MOVING NORTH AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
JASPER COUNTY...INCLUDING THE TOWNS OF I-44 NEAR MILE MARKER 20 AND
REEDS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3706 9431 3706 9414 3722 9415 3723 9432

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:18 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 22, 3:18 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON MAY 22 2006

.DISCUSSION...

MESOSCALE CONVECTIVE VORTEX OVER SOUTHERN KANSAS CONTINUES TO MOVE
EVER SO SLOWLY EASTWARD WITH AN ARC OF WHAT APPEARS TO BE ELEVATED
CONVECTION (PER SPC MESOANALYSIS GRAPHICS) OCCURRING ALONG ITS
LEADING EDGE. REMNANT SURFACE BOUNDARY STRETCHING FROM BOURBON
COUNTY SE INTO LAWRENCE AND STONE COUNTY SHOWS UP QUITE NICELY IN
AWS OBSERVATIONS WITH A SLIGHTLY MORE ENHANCED CUMULUS FIELD
DEVELOPING ALONG THE CONVERGENCE AXIS. MOISTURE APPEARS TO BE
POOLING A BIT JUST TO THE NORTH OF THIS CONVERGENCE AXIS WITH
DEWPOINTS IN THE LOWER 70S LEADINGS TO MLCAPES OF NEARLY 3000 J/KG
BASED OFF MODIFIED RUC POINT FORECAST SOUNDINGS. WHILE INSTABILITY
IS PLENTIFUL SHEAR IS PITIFUL WITH WINDS AT OR BELOW 15KT FROM THE
SURFACE TO 250MB. ANY STORMS THAT CAN DEVELOP ALONG THIS CONVERGENCE
AXIS LATE THIS AFTERNOON INTO EARLY THIS EVENING MAY POSE A BRIEF
LOCALIZED WIND/MARGINAL HAIL THREAT.

CONVECTION WILL BY AND LARGE BEGIN TO DIMINISH AFTER SUNSET HOWEVER
WITH SOME CONVECTION STILL PRESENT NEAR THE MCV OVER KS ITS POSSIBLE
THAT THIS FEATURE MAY SUSTAIN ITSELF INTO THE NIGHT LEADING TO AT
LEAST SOME SMALL CHANCES OF SHOWERS/ISO STORMS INTO TUESDAY MORNING
AS IT TRANSLATES SLOWLY EASTWARD.

ASSUMING THIS MCV MAINTAINS ITS IDENTITY OVERNIGHT INTO TUESDAY WE
WILL END UP ON THE SUBSIDENT BACKSIDE OF THE VORT TUESDAY AFTERNOON
WITH MORE SUNSHINE EXPECTED. AT LEAST MIXED SUNSHINE AND SOUTHERLY
WINDS SHOULD ALLOW TEMPS TO WARM WELL INTO THE 80S AND HAVE TRENDED
TEMPS A SMIDGE ABOVE THE WARMEST OBJECTIVE GUIDANCE FOR TUESDAY
AFTERNOON.

VIGOROUS NEGATIVE TILT TROUGH OVER SOUTHERN CALIFORNIA INTO ARIZONA
WILL MOVE NORTHEASTWARD ACROSS THE ROCKIES TUESDAY AND INTO THE
EASTERN PLAINS/MID MISSISSIPPI VALLEY REGION BY WEDNESDAY AFTERNOON.
SURFACE FRONT IS PROGGED TO DROP INTO THE OZARKS WEDNESDAY AFTERNOON
WITH FULL SUITE OF SHORT RANGE NUMERICAL GUIDANCE IN GOOD AGREEMENT
ON TIMING AND PLACEMENT OF FRONTAL BOUNDARY. NAM/GFS/WRF ALSO ALL
TIGHTEN THE HEIGHT GRADIENT TO THE SOUTH OF THE CLOSED LOW TO OUR
NORTH AND LEAD TO FAIRLY MODEST MID LEVEL FLOW AND SOMEWHAT
IMPRESSIVE DEEP LAYER SHEAR VALUES. ASSUMING NO CONVECTIVE DEBRIS
LEFT OVER FROM ANY UNEXPECTED NOCTURNAL CONVECTION WEDNESDAY MORNING
WE SHOULD BECOME QUITE UNSTABLE WEDNESDAY AFTERNOON. AT THIS
DISTANCE SET UP APPEARS FAVORABLE FOR SEVERE WX WEDNESDAY AFTERNOON
INTO WED NIGHT AND HAVE HIT THIS IN THE HWO A BIT.

NAM/GFS BOTH BLAST THE FRONT SOUTH OF THE CWA BY THURSDAY
MORNING...HOWEVER WRF HANGS THE FRONT UP OVER SOUTHERN MISSOURI AND
WOULD SUGGEST A CONTINUED THREAT OF SHRA/TSRA OVER SOUTHERN MISSOURI
INTO THURSDAY AFTERNOON. WILL NEED TO KEEP AN EYE ON THIS IN LATER
RUNS BUT ONLY KEPT SOME SCHC POPS GOING JUST IN CASE THE WRF PANS
OUT.

IN THE EXTENDED UPPER RIDGE BUILDS INTO THE AREA AND SHOULD SET THE
STAGE FOR MUCH ABOVE AVERAGE TEMPERATURES (POSSIBLY NEAR RECORD
BREAKING) LATE IN THE WEEK INTO THE WEEKEND. CONVECTIVE CHANCES LOOK
PRETTY LOW DURING THAT TIME FRAME AS WARM MID LEVEL TEMPS BENEATH
THE UPPER RIDGE SHOULD KEEP CONVECTION GENERALLY SUPPRESSED. RIDGE
MAY BEGIN TO BREAK DOWN BY EARLY NEXT WEEK BUT THAT IS TEETERING ON
THE EDGE OF PREDICTABILITY THIS FAR IN ADVANCE SO ONLY NUDGED POPS A
BIT ABOVE CLIMO AND TEMPS A BIT COOLER TOWARD CLIMO.

IZZI

&&

.AVIATION...

THUNDERSTORMS WILL LIKELY AFFECT BOTH KJLN AND KSGF THIS
AFTERNOON...AND INTO THE EARLY EVENING. SCATTERED SHOWERS MAY ALSO
LINGER NEAR THE TERMINALS THROUGH 02-03Z. WINDS SHOULD GO CALM
TONIGHT...AS SKIES CLEAR OUT. GIVEN THE ALREADY MOIST ATMOSPHERE AND
ADDITIONAL MOISTURE FROM RAINFALL TONIGHT...FOG WILL ONCE AGAIN BE
POSSIBLE DURING THE EARLY MORNING HOURS. HAVE TAKEN KSGF INTO MVFR
FOR VISIBILITY AFTER 06Z...BUT KEEPING KJLN IN VFR AT THIS TIME.
CURRENT THINKING IS THAT THE FOG WILL MOST LIKELY BE A PLATEAU
EFFECT...BUT VISIBILITIES AT KJLN WILL NEED TO BE CLOSELY MONITORED.
CONDITIONS LOOK DRY AND VFR FOR TUESDAY...WITH SOUTHERLY WINDS
GUSTING TO NEAR 20KTS BY EARLY AFTERNOON.

SCHULTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 22, 5:21 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT MON MAY 22 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
521 PM CDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    SMALL HAIL.
    AND WIND GUSTS IN EXCESS OF 45 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE MOST NUMEROUS WEST OF AN OSCEOLA TO BRANSON
  LINE...MAINLY UNTIL 10 PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SOME
  OF THE STRONGER STORMS MAY PRODUCE PEA SIZE HAIL AND GUSTY
  WINDS. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE ONE
  TO TWO INCHES OF RAIN IN LESS THAN AN HOUR IN ISOLATED
  LOCATIONS...WHICH COULD LEAD TO SOME VERY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY
  NIGHT...WITH A BETTER CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON
  AND EVENING. SOME POTENTIAL DOES EXIST FOR SEVERE THUNDERSTORMS
  WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH/IZZI

In the hours before

Local storm report, May 22, 2:31 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     MANES                   37.38N 92.37W
05/22/2006                   WRIGHT             MO   PUBLIC

            VERY LARGE TREE LIMBS DOWNED AND OUTBUILDING DAMAGED.

&&

SRUNNELS
Special weather statement, May 22, 5:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT MON MAY 22 2006

MOZ094-102-222345-
BARRY-LAWRENCE-
550 PM CDT MON MAY 22 2006

...SIGNIFICANT WEATHER ALERT FOR BARRY AND LAWRENCE COUNTIES UNTIL
645 PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIERCE CITY...OR NEAR MONETT...AND MOVING
NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Local storm report, May 22, 6:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             PIERCE CITY             36.95N 94.00W
05/22/2006  E1.75 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

DCRAMER
Local storm report, May 22, 6:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PIERCE CITY             36.95N 94.00W
05/22/2006  E0.75 INCH       LAWRENCE           MO   PUBLIC

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:05 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence40 min
May 22, 6:24 PM CDTFlash Flood WarningSGFBarry, Lawrence, Newton6 hr
May 22, 6:24 PM CDTSevere Thunderstorm WarningSGFNewton25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.